MAUDE Adverse Event Report: ETHICON INC. ETHIBOND EXCEL SUTURE 36"(90CM) 3-0 GRN; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. ETHIBOND EXCEL SUTURE 36"(90CM) 3-0 GRN; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number X558H
Medical Device Problem Code Tear, Rip or Hole in Device Packaging (2385)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device history records were reviewed and the manufacturing criteria were met prior to the release of this lot.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: how many suture packages were noticed to have tears in the sterile tyvek? - unknown.What are the product code(s) and lot number(s) of the sutures with tears in the sterile tyvek? -unknown.What were the storage conditions? - facility claims stored in sterile core within pyxis machine, removed from box and placed into plastic containers.Were any anomalies noted at the time of initial receipt of this ethicon product? no.Were they reported to ethicon? na.What was the condition upon initial removal from the original sealed ethicon boxes prior to entry into pyxis machine? nothing reported.What are the environmental and temperature conditions in storage and the pyxis machine? per logistics, no alarms¿however sales rep discussed hurricane harvey/aug.2017, likely power outages.Is this a new pyxis system at the facility? in use for some time.Sales rep physically has all product mentioned.Suggested temp readings / mention hurricane harvey-power outages.Distributed by (b)(4) /went to them w/complaint 1st.No practices / change.These products are close to exp.Dates ¿ have been in possession for some time.Fine when placed and removed from boxes.Nothing noted.Nothing crumbled when placed in caddy by logistics person ((b)(6)-no alarms-indicating variance in temperature on pyxis) , not from one order, received over time into inventory.No specific information regarding quantity of devices has been provided.If further information is received, the file will be reviewed and updated accordingly.
 
Event or Problem Description
It was reported that a patient underwent a surgical procedure and suture was used.While attempting to open a suture pack into sterile field, nurse felt inner suture retention plastic crumble within her fingers.Suture not introduced into field, another pulled.Hospital logistics notified and began checking plastic tray for all suture packs.Pulled off the shelf all packages where tray crumbled to the touch, some packages had tears in the sterile tyvek warranting the suture non-sterile.There were no adverse patient consequences reported.
 
Additional Manufacturer Narrative
Product complaint # pc-000171629 date sent to the fda: 07/11/2018.Evaluation unopened samples of product were returned for analysis.During the visual inspection of unopened samples, delamination and broken tyvek was noted on three packets, the rest were as expected.The samples were opened and an unusual color at the paper lids and the winding formers broken were observed.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this batch.Per the sample condition the assignable cause packaging damaged - primary package and packaging integrity is caused by an external cause.

Brand Name
ETHIBOND EXCEL SUTURE 36"(90CM) 3-0 GRN
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7500814
Report Number2210968-2018-72700
Device Sequence Number11192022
Product Code GAT
UDI-Device Identifier10705031057579
UDI-Public10705031057579
Combination Product (Y/N)N
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue NumberX558H
Device Lot NumberJAM890
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2018
Initial Date Received by Manufacturer 04/16/2018
Supplement Date Received by Manufacturer06/14/2018
Initial Report FDA Received Date05/09/2018
Supplement Report FDA Received Date07/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1